Alert archive / Florida / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 63, NWS Melbourne, FL

June 23, 2009Okeechobee County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 23, 2009, 1:50 PM EDT for Okeechobee County, Florida. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2009, 1:50 PM EDT (17:50 UTC)
Expired
Jun 23, 2009, 2:29 PM EDT
In force
39 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

County Okeechobee County, FL

The radar

The Melbourne radar (KMLB), 98 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 1:50 PM EDTHAIL 0.71 Sw Okeechobee, FLREPORTED BY OKEECHOBEE POLICE DEPARTMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 7:27 AM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 5.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2009-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1302 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2009-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1302 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
817 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 231750
SVRMLB
FLC093-231845-
/O.NEW.KMLB.SV.W.0063.090623T1750Z-090623T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
150 PM EDT TUE JUN 23 2009

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN OKEECHOBEE COUNTY IN FLORIDA

* UNTIL 245 PM EDT.

* AT 148 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN 
EXCESS   OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES NORTH WEST OF 
OKEECHOBEE...AND MOVING SOUTHEAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
  FOUR SEASONS ESTATES...TAYLOR CREEK...OKEE TANTIE RECREATION 
AREA   AND OKEE TANTIE STATE PARK AND OKEECHOBEE CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

&&

LAT...LON 2716 8072 2720 8080 2715 8088 2719 8091
      2722 8097 2725 8100 2729 8100 2730 8103
      2733 8105 2736 8104 2738 8106 2738 8111
      2741 8115 2759 8104 2711 8066 2710 8066
TIME...MOT...LOC 1748Z 326DEG 32KT 2726 8095

$$
1 follow-up statement
000 
WWUS52 KMLB 231829
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
229 PM EDT TUE JUN 23 2009

FLC093-231836-
/O.CAN.KMLB.SV.W.0063.000000T0000Z-090623T1845Z/
OKEECHOBEE-
229 PM EDT TUE JUN 23 2009

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN OKEECHOBEE COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE STORM 
THAT PROMPTED THE WARNING HAD EXITED THE WARNING AREA...THUS THE 
WARNING HAS BEEN CANCELLED. DIME SIZE HAIL WAS REPORTED IN 
OKEECHOBEE AT 150 PM AND A WATERSPOUT WAS REPORTED OVER LAKE 
OKEECHOBEE OFFSHORE OKKECHOBEE AROUND 2PM. OTHER STRONG 
THUNDERSTORMS ARE EXPECTED TO MOVE BACK INTO OKEECHOBEE COUNTY FROM 
THE NORTH LATER THIS AFTERNOON.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM EDT
TUESDAY AFTERNOON FOR EAST CENTRAL FLORIDA.

LAT...LON 2716 8072 2720 8080 2715 8088 2719 8091
      2722 8097 2725 8100 2729 8100 2730 8103
      2733 8105 2736 8104 2738 8106 2738 8111
      2741 8115 2759 8104 2711 8066 2710 8066
TIME...MOT...LOC 1826Z 326DEG 32KT 2698 8074

$$


HAGEMEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 10:10 AM EDT, 3 hours 40 minutes earlier.

Area forecast discussion, Jun 23, 10:10 AM EDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1010 AM EDT TUE JUN 23 2009

.DISCUSSION...

OVERNIGHT STORMS HAVE PUSHED WELL TO THE SOUTH OF EC FL WITH SOME
TEMPORARY NVA OVER REGION AT PRESENT. BACK DOOR SURFACE BOUNDARY
PUSHING INTO NE SECTION OF THE STATE WITH ASSOCIATED STORMS WELL
OFFSHORE OVER THE GULF STREAM. STORM CHANCES RETURN BY LATER TODAY
WITH THE BOUNDARY PUSHING OVER THE STATE...COUPLED WITH APPROACH OF
ANOTHER DISTURBANCE ALOFT. WHILE DAYTIME HEATING NOT AS EXTREME AS
OCCURRED MON AND MODELS INDICATING SOME SLIGHT WARMING AT MID
LEVELS. AM NOT CONFIDENT ON EXTENT OF COVERAGE/INTENSITY...BUT
APPEARS HIGHEST CHANCES WILL BE OVER INTERIOR SECTIONS LATE AFTN
THRU EARLY EVENING. OKEECHOBEE CO REMAINS IN A SVR TSTM WATCH WHICH
MAY BE LOWERED BEFORE SCHD EXPIRATION TIME OF 19Z...BUT WILL ASSESS
SITUATION A BIT LONGER BEFORE MAKING ANY CHANGES.

&&

.AVIATION...
VFR MOST AREAS THROUGH 18Z THEN TEMPO REDUCTIONS TO MVFR/LCL IFR
DUE TO TSRA...ESP INTERIOR. TSRA WILL HAVE POTENTIAL FOR
CONVECTIVE WIND GUSTS GREATER THAN 35 KNOTS.

&&

.MARINE...
WINDS WILL BECOME NELY THIS AFTN AS FRONTAL BOUNDARY PUSHES SW FROM
THE ATLANTIC OVER FL PENINSULA. BIT OF A LULL OVER WATERS AT THE
MOMENT BUT EXPECT MORE ACTIVITY TO MOVE DOWN THE WATERS LATER TODAY.
NO MAJOR CHANGES WITH LATE MORNING CWF UPDATE.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...SEVERE THUNDERSTORM WATCH UNTIL 3PM EDT THIS AFTERNOON FOR
     OKEECHOBEE.

AM...NONE.

&&

GLITTO/MOSES
Hazardous weather outlook, Jun 23, 5:59 AM EDT, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
559 AM EDT TUE JUN 23 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-232200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
559 AM EDT TUE JUN 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A MID LEVEL IMPULSE PUSHING SOUTH TOWARD CENTRAL FLORIDA AND A
SURFACE FRONTAL BOUNDARY APPROACHING FROM THE NORTHEAST WILL
CONTRIBUTE TO A HIGHER COVERAGE OF STORMS TODAY...SOME OF WHICH
MAY CONTAIN DAMAGING WINDS AND EXCESSIVE LIGHTNING STRIKES. STORM
MOVEMENT WILL BE TOWARD THE SOUTH SOUTHEAST AT 25 TO 30 MPH.

...FLOOD IMPACT...
LOCALLY HEAVY RAINS WILL PRODUCE A QUICK ONE TO TWO INCHES OF RAIN
IN A FEW SPOTS CAUSING TEMPORARY FLOODING OF SOME ROADS AND LOW
LYING AREAS. THIS IS MORE LIKELY TO OCCUR WHERE SOUTHWARD MOVING
STORMS TRAIN OVER THE SAME AREAS.

...RIP CURRENT IMPACT...
AN ELEVATED RISK OF RIP CURRENTS WILL EXIST AT THE BEACHES OF EAST
CENTRAL FLORIDA TODAY. ALWAYS SWIM WITHIN SIGHT OF A LIFEGUARD.

...MARINE THUNDERSTORM GUST IMPACT...
LIGHTNING STORMS OVER THE ATLANTIC AND INTRACOASTAL WATERS WILL
HAVE THE POTENTIAL TO PRODUCE WIND GUSTS OF 35 KNOTS OR GREATER.
COVERAGE IS EXPECTED TO BE HIGHER SOUTH OF THE CAPE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SCATTERED LIGHTNING STORMS CAN BE EXPECTED EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER. FORMAL ACTIVATION MAY BE
NEEDED.

KELLY

In the hours before

Local storm report, Jun 23, 12:16 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1216 PM EDT TUE JUN 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 AM     TSTM WND DMG     SAINT CLOUD             28.24N 81.29W
06/23/2009                   OSCEOLA            FL   BROADCAST MEDIA

            PARKED SEMI TRUCK PUSHED OVER ONTO PICKUP TRUCK BY STRONG
            WINDS. TIME ESTIMATED FROM RADAR. REPORTED BY CENTRAL
            FLORIDA NEWS 13.

0548 AM     TSTM WND DMG     KISSIMMEE               28.30N 81.41W
06/23/2009                   OSCEOLA            FL   BROADCAST MEDIA

            TREE DOWN ON TANGLEWOOD DRIVE IN KISSIMME. REPORTED BY
            CENTRAL FLORIDA NEWS 13.

&&

ALM
Local storm report, Jun 23, 12:33 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1233 PM EDT TUE JUN 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 PM     TSTM WND DMG     MERRITT ISLAND          28.36N 80.69W
06/22/2009                   BREVARD            FL   BROADCAST MEDIA

            OLDER WOODEN FENCE KNOCKED OVER BY WIND. TIME ESTIMATED
            FROM RADAR. REPORTED BY CENTRAL FLORIDA NEWS 13.

&&

ALM
Local storm report, Jun 23, 12:56 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1256 PM EDT TUE JUN 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 AM     TSTM WND DMG     KISSIMMEE               28.30N 81.41W
06/23/2009                   OSCEOLA            FL   BROADCAST MEDIA

            TREE KNOCKED OVER INTO HOUSE NEAR JOHN YOUNG PARKWAY AND
            PLEASANT HILL ROAD. MODERATE DAMAGE REPORTED TO
            STRUCTURE. TIME ESTIMATED FROM RADAR. REPORT FROM CENTRAL
            FLORIDA NEWS 13.

&&

ALM
Special weather statement, Jun 23, 1:33 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
133 PM EDT TUE JUN 23 2009

FLZ058-231815-
OKEECHOBEE-
133 PM EDT TUE JUN 23 2009

...STRONG THUNDERSTORMS AFFECTING OKEECHOBEE COUNTY...

AT 129 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG STORMS ALONG THE KISSIMMEE RIVER WEST OF FORT DRUM 10
MILES WEST OF FORT DRUM.  THE STORMS WERE MOVING RAPIDLY SOUTHEAST
AT 25 MPH AND WILL BE EFFECTING THE BASINGER AND OKEECHOBEE CITY
AREAS THROUGH 230 PM THIS AFTERNOON.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 9:32 PM EDTSpecial Marine WarningMLB118 min
Jun 22, 10:25 PM EDTSevere Thunderstorm WarningMLBBrevard, Volusia50 min
Jun 22, 10:30 PM EDTSpecial Marine WarningMLB2 hr
Jun 22, 11:26 PM EDTSpecial Marine WarningMLB3 hr
Jun 23, 2:16 PM EDTSevere Thunderstorm WarningMLBMartin59 min
Jun 23, 3:57 PM EDTSevere Thunderstorm WarningMLBBrevard, Indian River63 min
Jun 23, 4:20 PM EDTSpecial Marine WarningMLB55 min
Jun 23, 5:49 PM EDTAreal Flood AdvisoryMLBOsceola116 min

Nearby

Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.